Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
I am 18 years old and developed IBS-D in my freshman year of college (this year). After trying different pro-biotics, my doctor suggested I take Benefiber and a multi-vitamin each day.I started with 1 tablespoon of benefiber per day- taken 1 1/2 tsp at a time- morning and night. Symptoms lessened a bit, but were still present.I have been gradually increasing my dosage and have been taken 2 tablespoons per day for about a week. Symptoms were starting to improve but now apparently the Benefiber has worked too well. I previously experienced D every morning, and now have not had a bowel movement in 3 days. I am starting to have cramping and pain I believe is due to constipation. Could the Benefiber be causing this? Any ideas?? I am considering taking Miralax as my brother suffers from constipation and swears to Miralax's saving powers.Sorry for the length! Thanks in advance for any advice!~Jakie
 

·
Registered
Joined
·
14,427 Posts
Clas o 13 Welcome!Well, once you have a BM, you could try to just back down how much you are taking... and see if that helps you find that happy medium between D & C. And if so yeah it was the benefiber causing it.Also you could be IBS A (alternator..... someone who cycles from D to C and back) and just entering a C phase. I would try to get things moving again ... gently.... and back off the amount of Benefiber you are taking. ( Maybe too much of a good thing!)
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #3 ·
Thank you so much!! I lessened the Benefiber and caved this morning after the cramps became almost unbearable and tried some Miralax. I've had one small (hey, it's better than nothing) BM since so we'll see how things go from here.Thanks so much again for the advice!!! I'm so glad I found this site!
 

·
Registered
Joined
·
532 Posts
With any powdered or tablet fiber supplement like benefiber, Metamucil.. etc..... you have to make sure you are drinking plenty of fluids.. or they will work the opposite.... for you... and block you up ....Your are right to back step a little .... but make sure you drink plenty of fluids irregardless...
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #5 ·
Thank you as well! I've taken to filling a water bottle in the morning and carrying it around with me during the day. That way I can keep track of my water intake and make sure I'm getting enough. The constipation is gone, but we're back to the loose watery stools every morning. I'll keep playing with the Benefiber and see if I can find a good balance. Thanks so much everyone!
~Jacqueline
 

·
Registered
Joined
·
14,427 Posts
You could try using the Calcium Carbonate supplements to help keep those BM a bit firmer... Have you seen "Linda's Calcium" Thread on the Diarrhea Forum?Here:http://www.ibsgroup.org/forums/index.php?s...t=0&start=0Now since you are only a bit loose you may find you do not need as much per day as she suggests there. So you might want to try a lower dose and see what happens.All the best
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top